Hair Loss Induced by Lopinavir-Ritonavir

Joaquín Borrás-Blasco, Pharm.D., Ph.D.; Alberto Belda, M.D.; Dolores Rosique-Robles, Pharm.D., Ph.D.; Elvira Casterá, Pharm.D.; Javier Abad, Pharm.D., Ph.D.; Isabel Amorós-Quiles, M.D.

Disclosures

Pharmacotherapy. 2007;27(8):1215-1218. 

In This Article

Discussion

Hair loss has few physically harmful effects, but it may lead to psychological consequences, including high levels of anxiety and depression.[4] The etiology and development of hair loss are not fully understood, although this condition is an autoimmune disorder that arises from a combination of genetic and environmental influences. In women, the pattern of hair loss tends to be thinning of the hair rather than complete alopecia.

Human hair follicles have two primary cycles. The anagen, or growth, phase lasts approximately 3–4 years.[5] Approximately 80–90% of the hair follicles on the scalp are in this phase. The telogen phase lasts approximately 3 months and culminates in shedding of the hair shaft.[5]

Drugs may affect anagen follicles by inducing an abrupt cessation of mitotic activity in rapidly dividing hair matrix cells (anagen effluvium) or by causing the follicles to rest prematurely (telogen effluvium).[6] In anagen effluvium, hair loss usually occurs within days to weeks of drug administration, whereas, in telogen effluvium, hair loss becomes evident 2–4 months after a patient starts treatment. Anagen hair loss is associated with chemotherapeutic drugs and radiation therapy, and it is often dose related. Telogen effluvium may be a consequence of numerous drugs, including interferons, retinol and its derivatives, anticoagulants, and antihyperlipidemic agents.[6] Drug-related hair loss typically manifests as diffuse, nonscarring, and reversible alopecia that most commonly involves the scalp. Other symptoms are usually absent. Drug-induced hair loss is often reversible after treatment is discontinued. The prevalence and severity of alopecia depend on the drug and on an individual's predisposition.[7]

Diffuse alopecia occurs in almost 7% of patients infected with HIV-1.[8] Several possible causes are frequently present in patients with HIV infection, including chronic HIV-1 infection itself and recurrent secondary infections, nutritional deficiencies, immunologic and endocrine dysregulation, and exposure to multiple drugs.[9] Telogen effluvium is the main pathogenic mechanism involved.[8] Hair loss is also a possible adverse event in HIV-infected patients treated with protease inhibitors, particularly indinavir.[10] More than 30% of indinavir-treated patients have at least two retinoid-like manifestations, such as alopecia, dry skin, dry lips, and ingrown nails.[11] Diffuse indinavir-associated alopecia has been reported in five patients.[12] In 10 patients with indinavir-induced alopecia, progressive hair regrowth occurred within 4 months after indinavir was replaced with nelfinavir, ritonavir plus saquinavir, nevirapine, and/or efavirenz.[10] Generalized hair loss related to indinavir plus ritonavir was reported in three patients.[13]

The adverse effect of hair loss is not related to other epidemiologic variables, such as the patient's sex, age, or risk factors for nutritional deficiency, hyperthyroidism, or lupus erythe-matosus. Cutaneous changes are not related to the number of CD4+ lymphocytes, viral load, or clinical stage of HIV disease.[3] Cutaneous adverse effects develop during the first 1–6 months of therapy and disappear within a few months after indinavir is discontinued. The exact mechanism of indinavir-induced retinoid-like effects is unclear. They seem to be exposure dependent and, therefore, largely dose dependent.[13] Ritonavir may enhance indinavir-induced retinoid-like effects because of its pharmaco-kinetic interactions that increase plasma concetrations of indinavir. Hypotheses regarding pathogenesis include interference with retinoid metabolism due to an enhancement of the retinoic acid-signalling pathway,[14] an increase in the synthesis of retinoic acid, or a CYP-mediated decrease in oxidative metabolism of retinoic acid.[15] The HIV protease inhibitors ritonavir, indinavir, saquinavir, and nelfinavir heightened the activity of retinal dehydrogenase—a key enzyme involved in retinoic acid synthesis—by 24%, 17%, 17%, and 10%, respectively.[16]

The manufacturer of lopinavir-ritonavir suggests that hair loss occurred in only 0.01% of patients treated.[17] In our patient, severe and generalized hair loss was probably due to lopinavir-ritonavir, for a couple reasons. First, the development of symptoms was temporally related to the start of lopinavir-ritonavir therapy. After this drug was switched to efavirenz, the patient's general condition improved, and her hair loss resolved, with substantial hair growth localized to the scalp. Our patient continued taking abacavir and lamivudine. The time course for the onset of her hair loss was similar to that observed in patients given indinavir and lopinavir-ritonavir.[10]

Second, other potential drugs were ruled out as causes of hair loss. Although five patients had hair loss in association with lamivudine, none discontinued therapy; one patient had moderate alopecia.[18] Our patient continued treatment with lamivudine, and no adverse reactions developed with this drug. An extensive review of the literature indexed on MEDLINE from 1966– September 2006 revealed one case of hair loss that developed in an HIV-1–infected woman 2 weeks after she began receiving lopinavir-ritonavir at the recommended dosage.[19] The patient was also being treated with lamivudine. No remarkable shedding of telogen hairs was observed, as is seen with telogen effluvium. The cause of her hair loss was probably lopinavir-ritonavir. This drug combination was the only identifiable precipitant that the patient encountered before her hair loss developed. Lopinavir-ritonavir was discontinued, and nelfinavir was started. After 1 month of treatment with lamivudine, stavudine, and nelfinavir, her hair loss substantial improved, as evidenced by a rapid growth of new hair.

In accordance with the data we obtained and on the basis of the Naranjo adverse drug reaction probability scale,[20] the adverse reaction in our patient was considered probable.

To our knowledge, our is only the second report of lopinavir-ritonavir–related hair loss in the literature. However, its psychological and social repercussions should not be underestimated. People with severe hair loss are most likely to experience psychological distress.[4] Furthermore, hair is an important link with identity, especially for women. About 40% of women with alopecia have had marital problems as a consequence, and about 63% claim to have had career-related problems.[21] Another potential consequence of this adverse drug reaction is nonadherence. If patients do not adhere to their drug regimens because of appearance-related adverse effects, suboptimal drug concentrations may result, leading to incomplete viral suppression, decreased CD4+ cell counts, and drug resistance.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....